MAUDE Adverse Event Report: NUVASIVE, INC. UNIVERSAL INSERTER, COROENT XL+ SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. UNIVERSAL INSERTER, COROENT XL+ SMALL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6006618
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device photographs were provided and confirmed the reported event as the inserter tip fracturing at the bottom thread with the fractured portion completely contained within the associated trial.Operative notes, x-rays/images, and/or medical records were not provided for review of usage/technique or whether the patient's disc space was narrow due to their pathology or unique anatomy.A definitive root cause was unable to be determined but may have been caused by excessive off-axis and/or twisting motion forces being applied during the attempted insertion into the disc space.Manufacturing review: review of the device history record for the device lot identified no relevant material non-conformances, manufacturing errors, nor any discrepancies with respect to material type, treatments, or dimensions that may have caused or contributed to this mode of failure.The lot met acceptance criteria upon release.Labeling review: "the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." "pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." "intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted" if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported the tip of the inserter fractured off into the trial during insertion into l2/3.The broken piece was embedded in the trial; the entire trial was removed from the disc space.There was no reported adverse impact to the patient, user, or procedure.No additional information is available.
 
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed.Review of the returned inserter confirmed the distal tip of the inner rod fractured off just above the last thread with an observed high load fracture with severe plastic deformation indicating the device was exposed to excessive force.Review of the manufacturing records identified lot em0534 was release for field use on (b)(6) 2015.The root cause of the reported event is considered physical field damage associated with excessive off angled force and wear fatigue from 9 years as part of a consigned set that was subjected to handling and repeated sterilization cycles after distribution into the field.Wear and damage can accumulate over time.No additional investigation required no patient injury reported.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "residual risks and potential side effects.Residual risks to the patient associated with use of general surgical instruments are: cleaning and sterilization failures, sterile barrier compromise, corrosion, and unretrieved instrument fragments which may cause or contribute to infections, fever, wound dehiscence, immunological response and immunological, systemic, or allergic reactions.In some instances, treatment of these events may require surgical intervention including revision surgery.Skin irritation, rash, sensitization and/or cell death which may occur in the event a patient is allergic to a material used in the system instruments.Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient.Risks inherent to invasive surgical procedures associated with site access and preparation which cannot be eliminated.These risks include early or late infections, pain, tissue damage, tissue swelling, hematoma, ecchymosis/contusion (bruising), wound dehiscence, and minor nerve injuries (such as numbness or mild weakness) and, while rare, also include the following: bone fractures (including lateral mass fracture, spinous process fracture, vertebral body fracture, endplate fracture), serious nerve damage or neurologic deficit (numbness, weakness, or loss of function), vascular injury, and dural tear (with the potential for cerebrospinal fluid leakage); many of these events may necessitate revision surgery.Damage to anatomy critical to fixation may compromise the ability to achieve proper fixation, stabilization, and/or fusion.The incidence of some events may be increased due to instrument failures which, when functioning as designed, serve to mitigate common surgical risks." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Some instruments may be used in conjunction with other nuvasive devices.Refer to the instructions for use for these devices for important labeling information.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Nuvasive does not and cannot warrant the use of instruments nor any of the component parts upon which repairs have been made or attempted except as performed by nuvasive or an authorized nuvasive repair representative.Surgical grade instrument lubrication should be applied to all moving components during the wash and sterilization cycle to ensure proper functionality.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.When using the maxcess mas tlif system for distraction care must be taken to avoid damaging the pedicles which could compromise pedicle screw purchase.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request." "information to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9004421-en w-2022-12.
 
Event or Problem Description
Updated or corrected information listed on section h10.

Brand Name
UNIVERSAL INSERTER, COROENT XL+ SMALL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18773368
Report Number2031966-2024-00064
Device Sequence Number18077466
Product Code LXH
UDI-Device Identifier00887517273437
UDI-Public887517273437
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6006618
Device Lot NumberEM0534
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer03/25/2024
Initial Report FDA Received Date02/23/2024
Supplement Report FDA Received Date03/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4) TRIAL.
Patient Age69 YR
Patient SexMale